West Virginia, 2003Flash Flood in West Virginia, August 8, 2003
August 8, 2003 · NWS RLX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 8, 1:22 PM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 8, 1:22 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT FRI AUG 8 2003
*******************************************************************
222 PM EDT FRI AUG 8 2003
TONIGHT AND SATURDAY...
LATEST WATER VAPOR IMAGERY SHOWS STRONG MID-LEVEL SHORTWAVE TROF IS
LOCATED JUST SOUTHWEST OF OUR OFFICE. SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS THE ENTIRE AREA WITH THE GREATEST
CONCENTRATION BEGIN LOCATED ACROSS THE CENTRAL AND NORTHERN WV
MOUNTAINS.
SOME MINOR WATER PROBLEMS HAVE BEEN REPORTED IN AND AROUND THE
BECKLEY AREA WITH THESE STORMS. HOWEVER...THE RAIN HAS PUSHED NORTH
AND EAST OF THAT AREA.
THE SHORTWAVE TROF IS EXPECTED TO PUSH NORTHEAST OVERNIGHT WITH THE
RAIN CHANCES DECREASING ACROSS THE SOUTHWEST PORTION OF THE FORECAST
AREA. THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING
MODERATE TO HEAVY RAINFALL EARLY TONIGHT AND ISOLATED WATER PROBLEMS
ARE QUITE POSSIBLE. HOWEVER...WILL NOT ISSUE A FFA BECAUSE OF THE
UNCERTAINTY OF EXACTLY WHERE THE BIGGEST THREAT OF FLOODING IS.
WILL ALSO CONTINUE MENTION OF PATCHY DENSE FOG AND LOW CLOUDS
TONIGHT INTO EARLY SATURDAY MORNING.
EVEN THOUGH MID-LEVEL SHORTWAVE TROF WILL BE LOCATED NORTHEAST OF
FORECAST AREA ON SATURDAY...MAIN AXIS OF LONG-WAVE TROF WILL REMAIN
IN THE AREA. COMBINATION OF ABUNDANT MOISTURE...DAYTIME HEATING AND
THIS TROUGH SHOULD RESULT IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION DURING THE AFTERNOON HOURS.
SATURDAY NIGHT THROUGH MONDAY NIGHT...
NO BIG CHANGES MADE TO EXISTING FORECAST AS UPPER AIR TROF AXIS
INCHES EAST ON SUNDAY...WITH SOME LIGHT N/NW WINDS DEVELOPING
ALOFT. BUT WITH STILL MORE ENERGY ENTERING BACK SIDE OF TROF SUNDAY
NIGHT INTO MONDAY...KEEPING REMAINS OF A WEAKENING UPPER AIR TROF IN
VICINITY. WILL STILL NEED TO MONITOR THE SLOW MOVING CONVECTION
DURING THIS PERIOD.
TUESDAY THROUGH FRIDAY...
MODELS COMING INTO AGREEMENT THAT THE UPPER TROUGH WILL FINALLY LIFT
OUT OF THE OHIO VALLEY AS THE BERMUDA HIGH BUILDS INTO THE
SOUTHEASTERN US AND THE WESTERN US RIDGE BREAKS DOWN AND SLIDES INTO
THE NORTHERN PLAINS. ENOUGH WEAKNESS BETWEEN THE RIDGES REMAINS
ACROSS THE REGION...ALONG WITH A SLOW MOVING FRONTAL BOUNDARY...TO
KEEP SHOWERS IN THE FORECAST AREA WIDE ON TUESDAY AND IN THE
MOUNTAINS ON WEDNESDAY...AS THE SFC CONVERGENCE SETTLES IN THE
MOUNTAINS. BY THURSDAY...HIGH PRESSURE FINALLY MOVES INTO THE
REGION TO BRING AN END TO THE UNSETTLED WEATHER WITH DRY CONDITIONS
EXPECTED.
TEMPERATURE WILL REMAIN ON THE COOL SIDE FOR DAYS 4 THROUGH 7 AS 850
TEMPERATURES HANG IN THE 14C TO 16C RANGE. BUT WITH MORE
SUNSHINE...A WARMING TREND CAN BE EXPECTED TOWARD THE END OF NEXT
WEEK. MEX GUIDANCE SEEMS VERY REASONABLE AND WAS VERY CLOSE TO
PREVIOUS FORECAST SO ONLY MINOR ADJUSTMENTS WERE MADE TO THE GRIDS.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
JSH/KTB/ESS
*******************************************************************
1030 AM EDT FRI AUG 8 2003
LOOKS LIKE CURRENT FORECAST IS ON TRACK. WATER VAPOR IMAGERY SHOWS
THE CENTER OF A DECENT SHORTWAVE TROF IS CURRENTLY LOCATED OVER THE
FAR WESTERN COUNTIES OF VIRGINIA. SHOWERS CONTINUE TO MOVE NORTH
ACROSS EASTERN PORTIONS OF THE FORECAST AREA.
WHILE MOST OF THE REGION IS CLOUDY AT THIS TIME...STILL THE WESTERN
AND POSSIBLY CENTRAL COUNTIES OF OUR FORECAST AREA WILL SEE SOME SUN
THIS AFTERNOON. THIS WILL RESULT IN INCREASING INSTABILITY AND THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THAT PORTION OF THE
REGION. SOME OF THESE STORMS WILL BECOME QUITE STRONG AND PRODUCE
VERY HEAVY RAINFALL.
WILL MAKE SOME MINOR TWEAKS TO THE GRIDS AND UPDATE ZONES TO REMOVE
MENTION OF MORNING FOG AND/OR LOW CLOUDS.
JSH
*******************************************************************
317 AM EDT FRI AUG 8 2003
TODAY THROUGH SATURDAY NIGHT...
BKN AC MOVING ASSOCIATED WITH 310K ISENTROPIC UPGLIDE MOVING UP
APPALACHIANS WHICH IS KEEPING EKN AND BKW OUT OF IFR RANGE...WHILE
CLR SKIES ACROSS SERN CWA ALLOWING FOR 1/8SM -1/4SM VIS. AGAIN
EXPECT GOOD AREAL COVERAGE OF PRECIP NEXT 48 HRS ESPECIALLY DURING
THE DAYTIME. H5 S/W...H7-H3 Q-VEC CONV...AND H8-H7 DEFORMATION ZONE
WILL BRING ANOTHER MODERATE TO HEAVY RAIN E OF OH RVR. PLAYED
LIKELY POPS AFTER 16Z OVER AFOREMENTIONED AREAS...FARTHER W EXPECT
SCT TSTMS AFTER STRATUS BREAKS. PRECIPITABLE WATER VALUES OF 1.5
INCHES...STORM MOTION LESS THAN 10KTS...AND WARM CLOUD DEPTH OF
11KFT COULD BRING PRECIP AMNTS INTO 0.50-1.00...BUT FEEL DURATION
SHOULD KEEP AREAS UNDER 3HR FFG. EVEN THOUGH WINDS GO FROM VEER TO
ERLY DURING THE DAY AS MID LEVEL CYCLONE LIFTS NORTH...DOWNSLOPE NOT
A CONCERN TO SHUT OFF PRECIP WITH WINDS SPEEDS BELOW 10KTS.
SUNDAY FOCUS SHIFTS W AS TROF AXIS AND ACCOMPANYING AXIS OF DEEP
MSTR RETROGRADE. INVERTED POP GRIDS FM PREVIOUS DAY WITH HIGHEST
ONES W AND LOWEST ONES E. 00Z NCEP SUITE INDICATE A DRY CONVEYOR
BELT MOVING ACROSS I-79 AND E DURING THE AFTERNOON...WHICH WILL HELP
KEEP EASTERN MOST LOWLANDS AND MTNS SOMEWHAT DRY.
FRI AND SAT NGT...EXPECT PRECIP TO DECREASE SUBSTANTIALLY AFTER
02Z...BUT GIVEN H8-H5 OMEGA AND HI MEAN LAYER RH KEPT POPS ALL
NIGHT. LOW CLOUDS AND FG AGAIN A CONCERN FM 04Z-14Z WHERE SKIES
BECOME MCLR...SO MENTIONED AREAS OF FG/LOW CLDS. PRESENT GRIDS
REFLECT COOLER SIDE OF GUIDANCE AND CONCUR...SO LEFT THEM IN TACT.
SUNDAY THROUGH THURSDAY...
ON SUNDAY LOW LIFTS NORTHWARD AND OUT OF THE CWA. THIS WILL ALSO
LIFT THE TROUGH NORTHWARD AS WELL. VORT DIVES SOUTH FROM GREAT
LAKES AND ROTATES THROUGH ON MONDAY AND EXITS TUESDAY. WILL KEEP
CHC POPS IN THROUGH MONDAY AND SLIGHT CHC ON TUESDAY WITH SHORT WAVE
AND LEFT OVER MOISTURE AND AFTERNOON HEATING. BY TUESDAY RIDGING
WILL TRY TO BUILD EASTWARD INTO THE WESTERN OHIO VALLEY AND GREAT
LAKE STATES AND KEEP OUR WEATHER DRY THROUGH THURSDAY. KEPT
TEMPERATURES CLOSE TO CURRENT GRIDS/CLUSTER/GUID AS THEY SEEM
REASONABLE WITH CURRENT FORECAST THINKING.
29/SIKORA
*******************************************************************
930 PM EDT THU AUG 7 2003
SHOWERS AND STORMS LOSING THEIR PUNCH WITH SUNSET...ALTHOUGH A
COUPLE OF HEALTHY CELLS REMAIN OVER THE COALFIELDS. EXPECT SOME
SHOWERS TO PERSIST THROUGH THE NIGHT...ESPECIALLY IN THE MOUNTAINS
WITH A SLIGHT UPSLOPE COMPONENT CONTINUING. WILL REDUCE POPS TO
SLIGHT CHANCE IN THE WEST...AND CHANCE EAST OF THE OHIO. WINDS HAVE
GONE LIGHT AND WILL ADJUST WORDING AS SUCH. DENSE FOG AGAIN A GOOD
BET. TEMPERATURES LOOK OK.
CL
Hazardous weather outlook, Aug 8, 2:57 AM EST, 14 hours 28 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-081500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EDT FRI AUG 08 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWESTERN VIRGINIA...AND MOST OF
WEST VIRGINIA.
.DAY ONE...
MOST OF REGION IS IN THE EXCESSIVE RAINFALL POTENTIAL OUTLOOK TODAY
THROUGH TONIGHT. THUNDERSTORMS WILL FORM OVER THE AREA BY THIS
AFTERNOON. ANY THUNDERSTORM THAT DOES FORM WILL BE SLOW-MOVING AND
POSSIBLY RESULTING IN LOCALLY EXCESSIVE RAINFALL. A FLOOD WATCH MAY
BE NEEDED LATER TODAY...IF THE POTENTIAL FOR MORE WIDESPREAD
EXCESSIVE RAINFALL...OVER A SEVERAL COUNTY AREA...BECOMES EVIDENT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
JS
In the hours before
Special weather statement, Aug 8, 4:40 PM EST, 45 minutes before
OHZ076-WVZ009-082215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT FRI AUG 8 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
TROPICAL DOWNPOURS WERE SCATTERED ACROSS WOOD AND WASHINGTON
COUNTIES. THE RAIN WAS FROM SLOW MOVING THUNDERSTORMS. AT 5:40
PM...THE HEAVIEST WERE NEAR MARIETTA AND WILLIAMSTOWN...ON DOWN THE
OHIO RIVER TO NEAR BELPRE AND VETO.
THE RAIN WAS NOT MOVING MUCH...BUT DISSIPATING...THEN REFORMING IN
NEW LOCATIONS. RAINS OF A HALF INCH TO AN INCH ARE POSSIBLE IN LESS
THAN 30 MINUTES. WATCH OUT FOR POOR DRAINAGE FLOODING...RUNOFF
ACROSS ROADS...AND MINOR STREAM OVERFLOW. SEEK SHELTER INSIDE...IF
LIGHTNING IS NEARBY. ALSO...SOME SMALL HAIL MAY BRIEFLY FALL.
IF THE HEAVIER SHOWERS PERSIST...THE NATIONAL WEATHER SERVICE WILL
BE MONITORING THE POTENTIAL FOR MORE SERIOUS SMALL STREAM FLOODING.
KTB
Flash Flood, Wood
- When
- August 8, 5:25 PM EST to 6:15 PM EST
- Where
- Wood County, North Portion
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.211, -81.515 (the zone’s center; the record gives no point)
Estimated rain amounts of 2 to 3 inches fell in less than 2 hours. Briscoe Run flooded and blocked Route 14 in Central. Water surrounded some homes in Vienna, and caused some basement flooding. Route 31 was flooded south of Williamstown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 8, 2003$970,000 · 80 kt wind · 10 events
- Flash Flooding in Virginia, August 8, 2003$1.3 million · 2 events
- Lightning Strike in Michigan, August 8, 2003$250,000 · 1 event
- Flash Flood in Florida, August 8, 2003$200,000 · 1 event
- Damaging Wind in Texas, August 8, 2003$70,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2003$40,000 · 1 in hail · 10 events
- Flood in Ohio, August 8, 2003$50,000 · 1 event
- Flash Flood in Maine, August 8, 2003$50,000 · 1 event
- Flash Flood in Utah, August 8, 2003$50,000 · 1 event
- Flash Flooding in Virginia, August 8, 2003$20,000 · 3 events
- Hail and Damaging Winds in Kansas, August 8, 20031.25 in hail · 12 events
- Lightning Strike in Florida, August 8, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334868.